25 hospitalized after overdosing on synthetic marijuana in Brooklyn
Breaking News May 21, 2018
25 hospitalized after overdosing on synthetic marijuana in Brooklyn

Brooklyn residents were shocked to see people collapsing on the ground in the Bedford-Stuyvesant neighborhood after taking synthetic marijuana or K2. At least 25 people were taken to a hospital on May 19, 2018, after suffering a bad reaction to K2. According to one of the eyewitnesses, Efraín Rodriguez, who works at the Brooklyn café, the Saturday night incident was something that was not witnessed before. As he stood on the street, he saw several people falling on the ground. He was astonished to see that all those who fell were smoking before; they took a puff and fell down with their bodies strewn on the sidewalk. The medics worked till 9 p.m., providing all the necessary assistance.

According to police officers, some of the victims were found vomiting, struggling to breathe and unconscious at the site of the incident. After reports of being unresponsive, all the victims were given naloxone and taken to the hospital. Fortunately, none suffered from any life-threatening condition and all are expected to survive.

As per the police statement, the victims had connections to a deli in the neighborhood. On Sunday, the investigators sought warrants for two delis where three men were arrested for selling untaxed cigarettes. As per the investigators, a woman is suspected to have distributed the substance. In July 2016, 33 people were hospitalized from an apparent drug overdose, mostly from K2/Spice, at the same location. There were no reported casualties.

K2 is unnatural and unsafe

Spice/K2 is a psychoactive substance designed to mimic similar effects of cannabis and is falsely advertised as its safe alternative. K2 is made up of many chemicals with mind-altering effects that are sprayed on shredded, dried plant material, and can be smoked, vaped through e-cigarettes as well as added to food or tea for consumption. Some of the reasons people use synthetic cannabis are lower costs compared to authentic marijuana, easier access to the drug and the possibility of going undetected in drug tests due to multiple chemicals being involved in its composition.

As synthetic cannabis is made up of hundreds of chemicals and is not tested for safety, it is hard to determine the levels of contamination or reactions to the drug that one might have. It can nonetheless lead to multiple health-related side effects including the following.

  • Organ damage
  • Breathing problems
  • Rapid heart rate
  • Gastrointestinal problems
  • Seizures
  • Delusions and hallucinations
  • Suicidal thoughts
  • Violent behavior
  • Death

When left abruptly post long-term use, synthetic cannabis can cause its users to experience severe withdrawal symptoms including chest pain, rapid heart rate, nausea, vomiting and severe anxiety.

In April 2018, the CDC issued an outbreak alert warning people about the harmful effects of the drug. As per the agency, the alert was issued post several states (including Wisconsin, Illinois, Indiana and Maryland) witnessed multiple cases of severe, unexplained bleeding including five deaths associated with synthetic weed. The nationwide alert urged everyone who had purchased the substance since March 1, 2018 to stop using it. The warning was also meant to alert people to call 911 or visit the emergency department immediately, if the symptoms occur.

Hooked Sober is a source of information on drugs, alcohol, eating disorders and mental disorders. Please send your questions, concerns or comments to editor@hookedsober.com or speak to a representative at (866) 838-4087.